Published: 3 September, 2021
Dulaglutide now funded for people with type 2 diabetes
As of 1 September, 2021, dulaglutide (Trulicity), a glucagon-like peptide-1 (GLP-1) receptor agonist, is available fully funded with Special Authority approval
for people with type 2 diabetes who are at high risk of cardiovascular or renal complications.
announced the decision to fund dulaglutide, along with
empagliflozin (a sodium glucose co-transport 2 [SGLT-2] inhibitor), in December, 2020. Empagliflozin was funded from 1 February, 2021; funding of
dulaglutide was delayed until it received Medsafe approval, which was granted on 14 August, 2021.
Dulaglutide is administered as a once-weekly subcutaneous injection. Treatment is associated with reductions in cardiovascular and renal complications of type 2
diabetes and weight loss. Dulaglutide is funded for people with HbA1c levels > 53 mmol/mol who are at high risk of, or with established, cardiovascular disease,
diabetic kidney disease, heart failure or who are of Māori or Pacific ethnicity. Dual treatment with dulaglutide and empagliflozin is not funded.
The Special Authority criteria for prescribing dulaglutide
are available here.
For further information on the place of dulaglutide in type 2 diabetes management, see:
For information on prescribing dulaglutide, refer to the NZF: https://nzf.org.nz/nzf_71107
Be aware of rare adverse effects with empagliflozin
In the latest issue of Prescriber Update (September, 2021),
Medsafe reminds clinicians to be alert for two rare, but serious, adverse effects associated
with empagliflozin, a SLGT-2 inhibitor used in the treatment of people with type 2 diabetes: diabetic ketoacidosis (three reports in New Zealand up to 30 June, 2021)
and Fournier's gangrene (two reports).
As covered in our recent Diabetes Toolbox eBPJ special edition,
diabetic ketoacidosis (DKA) has been reported among people taking empagliflozin (ranging from one in 1,000 to one in 3,000 people), particularly
within the first few months of initiation or peri-operatively. Patients should be given advice on the symptoms and signs of DKA and when to
seek medical attention to have their blood ketones checked, i.e. if they experience nausea, vomiting or abdominal pain. In general, it is
advisable to temporarily stop empagliflozin if patients are unwell and febrile, especially if they are not eating or are vomiting.
Fournier's gangrene (necrotising fasciitis of the perineum) has been reported in both males and females taking empagliflozin, and in the
most serious of cases it can result in death. Patients should be informed of this rare adverse effect and advised to seek immediate medical
attention if they have pain, tenderness, erythema or swelling of the genital or perineal area. Symptoms can deteriorate rapidly.
Genitourinary infections, e.g. urinary tract infection, vaginal thrush, balantitis are also associated with the use of empagliflozin.
Reminder: COVID-19 vaccination and the risk of myocarditis
Earlier this week the Ministry of Health issued a
release concerning a death of a person possibly due to myocarditis following vaccination with the Pfizer COVID-19 vaccine. The case has been referred
to the Coroner and the cause of death has not yet been determined. The COVID-19 Vaccine Independent Safety Monitoring Board (CV-ISMB) considered that the
myocarditis was probably due to vaccination, but note that other clinical factors may have also contributed.
We included an item in Bulletin 30 about the risk of myocarditis and
pericarditis with COVID-19 vaccination; primary care health professionals should ensure they are aware of this adverse effect and are familiar with the
possible presenting symptoms and management.
advise that cases are most likely within the first four days post vaccination but can occur up to 14 days later. It appears that the risk is higher
after the second dose of vaccination although it may also occur after the first dose. Younger males are at higher risk but do not discount symptoms in
females or other age groups. The benefits of vaccination continue to outweigh these risks.
Primary Care Update Series poll: have your say about future topics
The bpacnz Primary Care Update Series is a comprehensive multimedia resource that keeps subscribers up to date on the management of conditions
commonly seen in primary care. The series now includes eight topics, covering the management of ten different conditions across two body systems
(cardiovascular and musculoskeletal), with informative commentary from a variety of clinical experts. We are now planning our next topics for the Update Series,
and we want to hear from you about what you would like us to cover: click
here to vote on the options and have your say.
New Zealand Formulary updates for September
Significant changes to the NZF in the September, 2021, release include new monographs for a
range of vitamins, mineral supplements and vitabdeck used to prevent
vitamin deficiency in people with fat malabsorption conditions such as cystic fibrosis. Similar
changes apply to the New Zealand Formulary for Children (NZFC)
but also include an updated dosing regimen for chloramphenicol eyedrops in children aged under two years.
- A new monograph for multivitamins (vitamins A, B, C, and D)
- A new monograph for multivitamin and mineral supplement (renal)
used to prevent vitamin deficiency in people
with severe chronic kidney disease
- A new monograph for vitabdeck
- Changes to therapeutic notes including angiotensin-converting
enzyme inhibitors, mineralocorticord receptor antagonists,
nutritional supplements in pregnancy and breast-feeding,
COVID-19 and meningococcal
vaccines, e.g. updated dosing regimens, changes to cautions, contra-indications and
- Changes to medicine monographs for colecalciferol,
vaccine (mRNA-CV) and infliximab
PHARMAC seeking feedback on funding biosimilar adalimumab
released a proposal to award Principal Supply Status to Amgevita (a biosimilar form of adalimumab) from 1 September 2022. This would result in
Amgevita becoming the main funded brand of adalimumab available in New Zealand. To provide feedback on the consultation, click the link above for an email
address or to submit online. Feedback should be received by 5pm on Wednesday, 22 September 2021.
If the proposal is accepted, Amgevita would be listed on the Pharmaceutical Schedule from 1 February, 2022. Patients starting treatment with
adalimumab would be dispensed the biosimilar, Amgevita rather than Humira, the currently funded product. People currently being prescribed Humira
would be expected to switch to the biosimilar so that by 1 September, 2022 this will be the only funded option. For people who need to remain on
Humira, or change back, for clinical reasons, a new Special Authority application will be required to access funded Humira.
PHARMAC states that the aim of this proposed funding change, and proposed changes to Special Authority criteria, is to allow more New Zealanders
to access adalimumab for a wider range of indications.
For further information on biosimilars see,
Biosimilars: the future of prescribing biological medicine
Medicines Monitoring: skin reactions with pregabalin
As part of the Medicines Monitoring Scheme, Medsafe is
encouraging health care professionals to make a report to the Centre for Adverse Reactions Monitoring
(CARM) if they observe any dermatological adverse effects in people taking pregabalin. The potential association between the use of pregabalin and development of
bullous dermatitis and exfoliating skin reactions is being investigated.
Paper of the week: Medicine and the Machine – talking about pandemics and the anti-science movement
In a now regular departure from paper of the week (we may need to rename this section!), we present a podcast from the Medicine and the Machine series by Medscape.
In this episode Dr Peter Hotez, infectious diseases expert, discusses the global COVID-19 pandemic, the role of anti-science rhetoric in the evolution of
this pandemic and anti-vaccination stances in general, and the important role of clinicians in "speaking up for science".
"When people talked about COVID-19 being an extraordinary event, I said no, it was actually more of a culminating
event of lots of unravelling of different aspects of global health. What caused the unravelling were things that none
of us were ever taught to think about during our medical or scientific training: war, political collapse, climate
change, and, of course, this aggressive antiscience movement and urbanization. It's also a wake-up call about how
we need to re-envision medical education to train physicians to think more broadly than we do now."
Listen to the podcast or read the transcript here:
This Bulletin is supported by the South Link Education Trust
If you have any information you would like us to add to our next bulletin, please email:
ASK A COLLEAGUE: Are they receiving these bulletins?
Sign up to our mailing list here